Alert archive / New Mexico / Red Flag Warnings in 2017

Red Flag Warning 20, NWS El Paso, TX

May 18, 20177 counties in New Mexico; El Paso County, Hudspeth County, Texas

NWS El Paso, TX issued this red flag warning at May 18, 2017, 6:51 AM MDT for 7 counties in New Mexico; El Paso County, Hudspeth County, Texas. It took effect at May 18, 2017, 1:00 PM MDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 18, 2017, 6:51 AM MDT (12:51 UTC)
In effect from
May 18, 2017, 1:00 PM MDT
Expired
May 18, 2017, 9:00 PM MDT
In force
8 hr
Issued by
NWS El Paso, TX

Counties Doña Ana County, NM, Grant County, NM, Hidalgo County, NM, Lincoln County, NM, Luna County, NM, Otero County, NM, Sierra County, NM, El Paso County, TX, Hudspeth County, TX

The radar

The El Paso radar (KEPZ), 64 km from the middle of the area, began a volume at 12:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 12:00Z, 0.9 hours before the alert went out and 64 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 12:00Z on 2017-05-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 12:00Z on 2017-05-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 36 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3299 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
36 m²/s²
0-3 km storm-relative helicity
82 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

635 
WWUS84 KEPZ 181251
RFWEPZ

URGENT - FIRE WEATHER MESSAGE
National Weather Service El Paso Tx/Santa Teresa NM
651 AM MDT Thu May 18 2017

...CRITICAL CONDITIONS EXPECTED THIS AFTERNOON AND EVENING FOR THE
LOWLANDS...

.An upper low moving over the Rockies will bring strong westerly
winds to the region today. These west winds will help to drop 
relative humidities into the 8 to 15 percent range which will 
create the critical conditions for the lowlands. Humidity levels
are expected to remain around 15 percent in the mountains, but 
the winds will be strong, so these areas will be near critical 
criteria. 

NMZ111-112-TXZ055-056-190300-
/O.NEW.KEPZ.FW.W.0020.170518T1900Z-170519T0300Z/
NEW MEXICO FIRE WEATHER ZONE 111 
 SOUTHWEST DESERTS AND LOWLANDS/LAS CRUCES BLM/GLZ-
NEW MEXICO FIRE WEATHER ZONE 112 
 SOUTH CENTRAL LOWLANDS AND SOUTHERN RIO GRANDE VALLEY/BLM/GLZ-
TEXAS FIRE WEATHER ZONE 055 
 EL PASO COUNTY-TEXAS FIRE WEATHER ZONE 056 
 HUDSPETH COUNTY-
651 AM MDT Thu May 18 2017

...RED FLAG WARNING IN EFFECT FROM 1 PM THIS AFTERNOON TO 9 PM
MDT THIS EVENING FOR STRONG WINDS AND LOW RELATIVE HUMIDITY FOR 
FIRE WEATHER ZONES 055, 056, 111, AND 112...

The National Weather Service in El Paso Tx/Santa Teresa has
issued a Red Flag Warning, which is in effect from 1 PM this
afternoon to 9 PM MDT this evening. 

* AFFECTED AREA...Fire weather zone 111.Fire weather zone 
  112.Fire weather zone 055.Fire weather zone 056. 

* WIND...West at 20 to 25 mph. 

* HUMIDITY...8 to 15 percent. 

* THUNDERSTORMS...There will be some mountain thunderstorms that
  could produce some isolated dry lightning, a stray lightning
  strike is possible over the lowlands of northern Sierra County.  

* IMPACTS...any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
26

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before this red flag warning went out at May 18, 3:23 AM MDT, 3 hours 28 minutes earlier.

Area forecast discussion, May 18, 3:23 AM MDT, 3 hours 28 minutes before
Area Forecast Discussion
National Weather Service El Paso Tx/Santa Teresa NM
323 AM MDT Thu May 18 2017

.SYNOPSIS...
Yet another Pacific storm system will pass to our north today;
and as typical of the spring season this means dry and windy
conditions across the Borderland. Westerly winds in the 20 to 30
mph range with stronger gusts are expected today. Some areas will
see local blowing dust. Moisture should stay north of our region,
but the mountains across the northern Gila may see a few showers.
Temperatures will remain slightly below seasonal averages through
Saturday as a pair of cool fronts move across the region. After
today winds will remain relatively lighter through the weekend.
Sunday we see some moisture increases which could lead to some
showers and storms Monday. Next week areas east of the Rio Grande
could see isolated showers and storms each afternoon and evening
as east winds keep some moisture in the region. Areas west will
remain generally dry as the region warms back to normal and above.

&&

.DISCUSSION...
Another upper-level Pacific storm will side-swipe the region today
as it drops over the Four Corners and passes east along the NM/CO
border. This track keeps the storms well to our north with the
primary moisture and dynamics out of our region. Tuesday's storm
system tracked further south and models did show instability over
the region as it passed. That set up lead to showers and
thunderstorms. With this system's passage all the instability
remains north and moisture levels are a bit lower. This no
precipitation expected. However the winds will strengthen in
response today as it typical of the season and the storm's
proximity. Not expecting winds as strong or dust as widespread as
we saw on Tuesday. However it will become windy this afternoon
with winds in the 20-30 mph range with gusts 35-40 mph possible.
Local blowing dust also expected in vicinity of and downwind of
the usual sources across the lowlands. With the trough passage
temperatures will dip slightly from yesterday's slightly below
normal highs.

Tonight a Pacific cool front will push across the region behind
the departing upper system. This will keep temps somewhat cooler
than normal through Saturday. Another minor trough will follow
today's and pass Saturday. It will also clear the region of any
moisture in place to make for a dry Friday and Saturday. With the
storm gone pressure gradients will be relaxed resulting in lighter
winds.

A backdoor front pushes in Saturday night behind the second trough
exit. This turns our wind E - SE - and finally S to usher in some
increased Gulf moisture. Despite weak high pressure aloft, this
low-level moisture combined with increasing daytime heating and
surface temps will generate some instability and possibly isolated
to scattered showers and thunderstorms late Sunday through Monday
afternoon.

A second backdoor frontal boundary is proged to move in Tuesday
evening. This backs the dryline over our eastern zones and makes
showers and thunderstorms a possibility for areas east of the Rio
Grande for Tuesday and Wednesday. Thursday we see a return of
westerly winds as another Pacific system approaches. This looks to
bring back stronger winds and dry the region.

&&

.AVIATION...Valid 18/12Z-19/12Z...
VFR conditions for all terminals through the period. P6SM SKC-
SCT200-250 through 15Z then FEW-SCT080-100. Winds generally west
5-15KTS until 16Z...then increasing to 15-25G35KTS.

&&

.FIRE WEATHER...
One more day of near critical conditions expected on today as an
upper low moves across the Rockies. Despite a little increase in
relative humidities, winds will slightly stronger so some areas
of critical conditions are expected over the lowlands. Winds will
be on the decrease for Friday through the weekend. There will
also be a moisture surge in to the region Saturday night into
Sunday with south and southeast winds moving into the forecast
area. Some showers and thunderstorms are possible Sunday night
into Monday. More chances for precipitation continue over areas
east of the Rio Grande Tuesday and Wednesday of next week as
continue easterly winds keep the dryline over that area.

&&

.PRELIMINARY POINT TEMPS/POPS...
El Paso                 83  59  82  55 /   0   0   0   0
Sierra Blanca           84  57  82  55 /   0   0   0   0
Las Cruces              80  50  79  49 /   0   0   0   0
Alamogordo              78  51  77  48 /   0   0   0   0
Cloudcroft              58  35  55  36 /   0   0   0   0
Truth or Consequences   76  48  76  48 /   0   0   0   0
Silver City             71  43  71  43 /   0   0   0   0
Deming                  80  48  80  46 /   0   0   0   0
Lordsburg               81  47  78  46 /   0   0   0   0
West El Paso Metro      81  58  81  55 /   0   0   0   0
Dell City               85  55  83  51 /   0   0   0   0
Fort Hancock            87  59  86  55 /   0   0   0   0
Loma Linda              77  54  76  52 /   0   0   0   0
Fabens                  86  59  84  55 /   0   0   0   0
Santa Teresa            82  55  81  51 /   0   0   0   0
White Sands HQ          78  55  79  51 /   0   0   0   0
Jornada Range           78  48  78  46 /   0   0   0   0
Hatch                   80  49  80  48 /   0   0   0   0
Columbus                84  53  83  49 /   0   0   0   0
Orogrande               80  56  79  51 /   0   0   0   0
Mayhill                 68  42  65  39 /   0   0   0   0
Mescalero               66  40  63  39 /   0   0   0   0
Timberon                65  41  64  39 /   0   0   0   0
Winston                 69  38  69  38 /  10   0   0   0
Hillsboro               75  45  75  44 /   0   0   0   0
Spaceport               80  47  77  45 /   0   0   0   0
Lake Roberts            69  36  70  36 /   0   0   0   0
Hurley                  73  43  73  42 /   0   0   0   0
Cliff                   76  42  77  42 /   0   0   0   0
Mule Creek              73  42  73  44 /   0   0   0   0
Faywood                 74  44  74  44 /   0   0   0   0
Animas                  82  49  80  47 /   0   0   0   0
Hachita                 83  48  80  46 /   0   0   0   0
Antelope Wells          85  50  81  48 /   0   0   0   0
Cloverdale              80  48  78  46 /   0   0   0   0

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&

14-Bird
Hazardous weather outlook, May 18, 6:48 AM MDT, 3 minutes before
Hazardous Weather Outlook
National Weather Service El Paso Tx/Santa Teresa NM
648 AM MDT Thu May 18 2017

NMZ401>417-TXZ418>424-191300-
Upper Gila River Valley-Southern Gila Highlands/Black Range-
Southern Gila Foothills/Mimbres Valley-
Southwest Desert/Lower Gila River Valley-Lowlands of the Bootheel-
Uplands of the Bootheel-Southwest Desert/Mimbres Basin-
Eastern Black Range Foothills-Sierra County Lakes-
Northern Dona Ana County-Southern Dona Ana County/Mesilla Valley-
Central Tularosa Basin-Southern Tularosa Basin-
West Slopes Sacramento Mountains Below 7500 Feet-
Sacramento Mountains Above 7500 Feet-
East Slopes Sacramento Mountains Below 7500 Feet-Otero Mesa-
Western El Paso County-Eastern/Central El Paso County-
Northern Hudspeth Highlands/Hueco Mountains-Salt Basin-
Southern Hudspeth Highlands-
Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties-
Rio Grande Valley of Eastern Hudspeth County-
648 AM MDT Thu May 18 2017

This Hazardous Weather Outlook is for portions of south central
New Mexico, southwest New Mexico, and southwest Texas.

.DAY ONE...Today and Tonight

Limited hazardous weather today across the lowlands due to windy
and gust afternoon conditions and areas of blowing dust which may
impact travel along I-10 west of Deming. West winds of 20 to 30
mph with gusts to 40 mph will likely not be strong enough to cause
damage. Due to dry conditions there is an elevated wildfire
potential with the strong winds.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Sunday evening through Tuesday may bring isolated to scattered
showers and thunderstorms with a few being strong to severe with
moderate hail the primary threat.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

Bird

Nearby

Red Flag Warnings in New Mexico, 2017Red Flag Warnings in Texas, 2017Every red flag warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.